Minnesota, 2010

Funnel Clouds in Minnesota, June 15, 2010

June 15, 2010 · NWS ARX · 2 events in 2 counties and zones

Scattered thunderstorms developed north of a warm front in the early afternoon hours of June 15th. The thunderstorms produced funnel clouds over parts of Dodge and Olmsted Counties in southeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms developed north of a warm front in the early afternoon hours of June 15th. The thunderstorms produced funnel clouds over parts of Dodge and Olmsted Counties in southeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 2:16 AM CST, 9 hours 44 minutes earlier.

Area forecast discussion, Jun 15, 2:16 AM CST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
316 AM CDT TUE JUN 15 2010

.SHORT TERM...TODAY THROUGH THURSDAY

MAIN CONCERNS THROUGH THE SHORT TERM INCLUDE: MORE SHOWERS AND
STORMS TODAY/FOG POSSIBILITY TONIGHT/DRYING WEDNESDAY/RETURNING
SHOWER AND THUNDERSTORM CHANCES WEDNESDAY NIGHT THROUGH THURSDAY.

CURRENTLY WATCHING INCREASING/VIGOROUS SHOWER AND THUNDERSTORM ACTIVITY ACROSS
NORTHEAST IA AND SOUTHEAST MN...MOVING NORTHEAST. THIS ACTIVITY WAS
IN RESPONSE TO TO A WEAK MID-LEVEL/SURFACE TROUGH RIPPLING NORTHEAST
AHEAD OF THE MAIN DEEP TROUGH AND CLOSED LOW PROGRESSING EASTWARD
ACROSS THE DAKOTAS. ALSO NOTED WAS CONVERGENT 925MB FLOW PER AREA
88-D/WIND PROFILERS. AIDING IN THE LIFT WAS THE RIGHT ENTRANCE
REGION OF A 80-90KT JETLET AROUND 300MB. OTHERWISE...MORE SCATTERED
-SHRA ACTIVITY WAS STREWN ABOUT THE AREA IN BROAD REGION OF
LIFT/DIFLUENT FLOW ALOFT AHEAD OF THE DAKOTAS CLOSED LOW/TROUGH.

15.00Z NAM/GFS/SREF ALL IN PRETTY GOOD AGREEMENT THROUGH THE SHORT
TERM.

FOR TODAY...WILL CONTINUE TO SEE SHRA/TS ACTIVITY LIFT NORTHEAST
ACROSS THE AREA IN RESPONSE TO SURFACE TROUGH AND STEEPENING LAPSE
RATES AS DAKOTAS TROUGH MOVES INTO MN. NAM AND GFS SHOWING 0-3KM
MUCAPE CREEPING TO AROUND 1000J/KG MAINLY ALONG AND EAST OF THE
MISSISSIPPI RIVER BY THIS AFTERNOON WITH COOLING ALOFT AND DAYTIME
HEATING AT THE SURFACE. IN ADDITION...0-3KM BULK SHEAR INCREASES
INTO THE 20-30KT RANGE THROUGH THE AFTERNOON. SO...ANY BREAKS IN THE
CLOUDS WILL ALLOW FOR MORE SURFACE HEATING/INCREASING CAPE...
POSSIBLY LEADING TO SOME STRONG TO SEVERE THUNDERSTORMS WITH LARGE
HAIL BEING THE MAIN THREAT. IN ADDITION... PRECIPITABLE WATER VALUES
ARE BIT HIGH IN THE 1.5 INCH RANGE. THIS WILL LIKELY LEAD TO SOME
HEAVIER DOWNPOURS WITH PONDING OF WATER IN POOR DRAINAGE AREAS. WITH
SOILS FAIRLY SATURATED ACROSS THE AREA...WILL ALSO HAVE TO WATCH
CLOSELY FOR RUNOFF AND RISES ON AREA STREAMS AND RIVERS.

MID-LEVEL/SURFACE TROUGH SLOWLY PUSHES EAST AND OUT OF THE AREA
TONIGHT AS HIGH PRESSURE BUILDS EAST FROM THE NORTHERN PLAINS. WILL
LIKELY SEE LINGERING SCATTERED EVENING SHOWER/ISOLATED THUNDER
ACTIVITY...THEN CLEARING AFTER MIDNIGHT. MOST CLEARING EXPECTED WEST
OF THE MISSISSIPPI RIVER CLOSER TO RIDGING/SUBSIDENCE. WITH VERY
DAMP/SATURATED LOWER BOUNDARY LAYER AND LIGHT WINDS...EXPECT AREAS
OF FOG TO DEVELOP ACROSS SOUTHEAST MN/NORTHEAST IA. WILL HAVE TO
WATCH FOR DENSE FOG AND WILL PASS THIS CONCERN ONTO THE DAY SHIFT
FOR FURTHER ASSESSMENT.

SUNSHINE AND DRYING EXPECTED ON WEDNESDAY AS RIDGE OF HIGH PRESSURE
DRIFTS OVERHEAD. THIS WILL BE SHORT-LIVED THOUGH AS DEEPENING AREA
OF LOW PRESSURE OVER THE NORTHERN ROCKIES/NORTHERN HIGH PLAINS
PUSHES A WARM FRONT INTO THE DAKOTAS AND WESTERN IA WEDNESDAY NIGHT.
INCREASING 925-700MB MOISTURE TRANSPORT AND ISENTROPIC LIFT WILL
SPREAD ACCAS/THREAT OF ELEVATED SHOWER AND THUNDERSTORM ACTIVITY
INTO OUR AREA MAINLY AFTER MIDNIGHT...MAINLY WEST OF THE MISSISSIPPI
RIVER. BY THURSDAY BOTH THE GFS/NAM CONTINUE TO LIFT THE WARM FRONT
ACROSS OUR AREA...CONTINUING THE CHANCE OF SHOWERS AND
THUNDERSTORMS.

.LONG TERM...THURSDAY NIGHT INTO MONDAY

MAIN CONCERN IS SEVERE THUNDERSTORM THREAT THURSDAY NIGHT/FRIDAY
WITH COLD FRONTAL PASSAGE. BOTH THE 15.00Z GFS AND ECMWF AS WELL AS
THE LATEST NAM/GFS ALL SHOW A SLIGHTLY FASTER EASTWARD PROGRESSION OF
THE COLD FRONT...MAKING PASSAGE LATE THURSDAY NIGHT/FRIDAY MORNING
WHICH WOULD DIMINISH THE SEVERE THREAT. IF IT SLOWS SOME THOUGH...MAKING
PASSAGE DURING THE DAYTIME FRIDAY...SEVERE THREAT COULD INCREASE
WITH DAYTIME HEATING. WILL HAVE TO CONTINUE WATCHING THE MODELS
TIMING OF THIS FRONTAL PASSAGE. SATURDAY APPEARS DRY AT THIS
POINT...BUT WILL HAVE TO WATCH WHERE WARM FRONTAL CONVECTION SETS UP
OVER THE PLAINS. SOME OF THIS MAY PROPAGATE INTO OUR WESTERN AREAS.
WILL KEEP DRY FOR NOW...BUT WILL HAVE TO BE WATCHED. FOR THE REST OF
THE WEEKEND AND INTO MONDAY...A WARM FRONTAL BOUNDARY WILL BE SET UP
JUST TO OUR SOUTH. GFS AND ECMWF HINTING AT MULTIPLE MCS DEVELOPMENT
ALONG AND NORTH OF THE FRONT SLIDING INTO OUR AREA. CURRENT FORECAST
DATABASE HAS THIS HANDLED WELL WITH SHOWER/THUNDERSTORM CHANCES.

&&

.AVIATION...TODAY AND TONIGHT

MULTIPLE CONCERNS CONTINUE FOR THE AVIATION FORECAST NEXT 24 HOURS.
FIRST IS THE LOW STRATUS THAT CONTINUES TO PERSIST. EXPECTING
IFR/LIFR CEILINGS SEEN AT KRST AND KLSE TO IMPROVE TO MVFR BETWEEN
LATE THIS MORNING AND EARLY THIS AFTERNOON WITH DAYTIME HEATING.
FURTHER IMPROVEMENT TO VFR IS EXPECTED THIS EVENING IN THE WAKE OF A
COLD FRONT. VISIBILITIES THIS MORNING ARE TRICKY...WITH SHRA/TSRA
AROUND AND POTENTIAL FOR BR DEVELOPMENT DUE TO MOIST CONDITIONS.
HAVE KEPT KLSE AT MVFR UNTIL LATER THIS MORNING WHEN SHOWERS ARE
EXPECTED TO DIMINISH. AT KRST...THE UPSLOPE FLOW AND SHOWER ACTIVITY
SHOULD KEEP THE VISIBILITY DOWN TO IFR UNTIL MIXING STARTS LATE THIS
MORNING. ONE ROUND OF SHRA/TSRA WILL SPREAD ACROSS THE TAF SITES
EARLY THIS MORNING AS A SHORTWAVE MOVES BY. MORE SHRA/SCT TSRA ARE
POSSIBLE DURING THE AFTERNOON...ASSOCIATED WITH THE COLD FRONT. FOR
NOW...ONLY HAVE INCLUDED VCSH AND CB GIVEN UNCERTAINTIES OF
INSTABILITY...TIMING AND COVERAGE. LATER FORECASTS CAN PIN DOWN
TIMING FOR TS/VCTS AND ANY REDUCED VSBYS. LAST ITEM OF CONCERN IS
FOG DEVELOPMENT TONIGHT...PARTICULARLY AFTER MIDNIGHT. SKIES SHOULD
CLEAR OUT BY LATE THIS EVENING WITH WINDS BECOMING LIGHT AS HIGH
PRESSURE BUILDS IN. GIVEN THE SATURATED SOILS...LIGHT WINDS/RECENT
RAINS...SETUP IS FAVORABLE FOR FOG AT BOTH TAF SITES...POSSIBLY
RESULTING IN CONDITIONS AS LOW AS VLIFR IN THE 10Z-14Z TIMEFRAME TUE
MORNING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION...AJ/RRS
Hazardous weather outlook, Jun 15, 11:08 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 PM CDT TUE JUN 15 2010

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053-161100-
ADAMS-BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-
JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
1208 PM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NORTH-SOUTH ORIENTED FRONT WILL BE SHIFTING THROUGH THE AREA THIS
AFTERNOON AND EARLY EVENING. AT 11 AM...THIS FRONT WAS LOCATED JUST
EAST OF...AND PARALLELING...I-35 IN MINNESOTA AND IOWA. THE WIND
PROFILES SUPPORT ORGANIZED THUNDERSTORMS. HOWEVER...IT APPEARS LOW
AMOUNTS OF INSTABILITY DUE TO CLOUD COVER WILL BE A LIMITING FACTOR
FOR WIDESPREAD SEVERE STORMS. THUS...THE MAIN THREAT WILL BE STRONG
STORMS IN THE VICINITY OF THE FRONT PRODUCING ISOLATED LARGE HAIL.
ALL THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN WITH RATES OF 1
INCH OF RAIN PER HOUR. THERE IS STILL A CHANCE THAT INSTABILITY COULD
INCREASE MORE THAN FORECAST. SHOULD THIS OCCUR...THE SEVERE STORM
THREAT WOULD INCREASE...AND WITH FAVORABLE WIND SHEAR...IT APPEARS
WIND DAMAGE OR A TORNADO OR TWO COULD BE THE THREATS.  THIS WOULD
MAINLY BE IN WISCONSIN AROUND MID-AFTERNOON THROUGH EARLY EVENING
FOR AREAS SOUTH OF I-90...AND NORTHWARD.

TIMING...THE FRONT WILL CAUSE STORMS TO BEING TO FORM IN SOUTHEAST
MINNESOTA AND NORTHEAST IOWA IN THE EARLY TO MID-AFTERNOON. THE
THREAT WILL THEN SHIFT INTO WISCONSIN DURING THE MID-AFTERNOON AS THE
FRONT SHIFTS EAST...AND LAST INTO THE EARLY EVENING THERE.  DRIER...
MORE STABLE AIR WILL FILTER IN SLOWLY BEHIND THE FRONT TO STABILIZE
THE ATMOSPHERE BY MID-LATE EVENING.

DUE TO THE ALREADY VERY WET SOIL CONDITIONS...THE HEAVY RAINFALL MAY
CAUSE ADDITIONAL RISES ON AREA STREAMS AND RIVERS. SINCE THE FRONT
IS SHIFTING EAST...REPEAT RAINFALL AND WIDESPREAD FLOODING IS NOT
EXPECTED. LOCALIZED FLOODING IS POSSIBLE HOWEVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN FROM THURSDAY THROUGH FRIDAY
AS LOW PRESSURE IN THE NORTHERN PLAINS PUSHES A WARM FRONT AND THEN
A COLD FRONT INTO THE REGION. INSTABILITY OVER THE AREA WILL BE
INCREASING AHEAD OF THESE FRONTS FOR THURSDAY AND FRIDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS FROM LATE THURSDAY THROUGH THURSDAY
NIGHT AS A MORE MOIST AND UNSTABLE AIRMASS IS PUSHED INTO THE
REGION. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

ANOTHER CHANCE OF THUNDERSTORMS SPREADS INTO THE AREA FOR SUNDAY AND
MONDAY. IT REMAINS TOO EARLY TO DETERMINE THE NATURE OF ANY SEVERE
WEATHER THREAT WITH THESE POTENTIAL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

IT APPEARS LOCALIZED SPOTTER ACTIVATION MAY BE POSSIBLE THIS
AFTERNOON AND EVENING. HOWEVER...MORE WIDESPREAD ACTIVATION MAY BE
NEEDED IN WISCONSIN SHOULD MORE INSTABILITY BE PRESENT. RAINFALL
REPORTS WOULD ALSO BE GREATLY APPRECIATED TODAY AND AGAIN WEDNESDAY
MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ011-029-030-WIZ054-055-061-161100-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-
1208 PM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EXTREME NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MORE STEADY RAIN WITH SCATTERED THUNDERSTORMS WILL AFFECT THE AREA
THROUGH AT LEAST MID AFTERNOON. THE MAIN THREATS ARE LIGHTNING AND
LOCALIZED RIVER RISES AND FLOODING WITH THE HEAVY RAIN. THIS RAIN
SHOULD KEEP INSTABILITY LOW FOR OTHER SEVERE STORM THREATS.

A NORTH-SOUTH ORIENTED FRONT WILL BE SHIFTING THROUGH THE AREA THIS
LATE THIS AFTERNOON AND EARLY EVENING. AT 11 AM...THIS FRONT WAS
LOCATED JUST EAST OF...AND PARALLELING...I-35 IN MINNESOTA AND IOWA.
THE WIND PROFILES SUPPORT ORGANIZED THUNDERSTORMS. HOWEVER...IT
APPEARS LOW AMOUNTS OF INSTABILITY DUE TO THE EARLY AFTERNOON RAIN
WILL KEEP STORMS STRONG BUT NOT SEVERE...WITH HEAVY RAIN AS THE MAIN
THREAT. ALL THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN WITH RATES OF
1 INCH OF RAIN PER HOUR.

TIMING...SHOWERS AND THUNDERSTORMS SHOULD OCCUR FOR MOST OF THE
DAY. THE FRONT WILL SHIFT INTO EXTREME NORTHEAST IOWA AND SOUTHWEST
WISCONSIN LATE THIS AFTERNOON AND EVENING PROVIDING ANOTHER THREAT
FOR THUNDERSTORMS TO REDEVELOP.

DUE TO THE ALREADY VERY WET SOIL CONDITIONS...THE HEAVY RAINFALL MAY
CAUSE ADDITIONAL RISES ON AREA STREAMS AND RIVERS. SINCE THE FRONT
IS SHIFTING EAST...REPEAT RAINFALL AND WIDESPREAD FLOODING IS NOT
EXPECTED. LOCALIZED FLOODING IS POSSIBLE HOWEVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN FROM THURSDAY THROUGH FRIDAY
AS LOW PRESSURE IN THE NORTHERN PLAINS PUSHES A WARM FRONT AND THEN
A COLD FRONT INTO THE REGION. INSTABILITY OVER THE AREA WILL BE
INCREASING AHEAD OF THESE FRONTS FOR THURSDAY AND FRIDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS FROM LATE THURSDAY THROUGH THURSDAY
NIGHT AS A MORE MOIST AND UNSTABLE AIRMASS IS PUSHED INTO THE
REGION. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

ANOTHER CHANCE OF THUNDERSTORMS SPREADS INTO THE AREA FOR SUNDAY AND
MONDAY. IT REMAINS TOO EARLY TO DETERMINE THE NATURE OF ANY SEVERE
WEATHER THREAT WITH THESE POTENTIAL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

IT APPEARS SPOTTER ACTIVATION WILL BE UNLIKELY LATE THIS AFTERNOON
AND EVENING. RAINFALL REPORTS WOULD ALSO BE GREATLY APPRECIATED TODAY
AND AGAIN WEDNESDAY MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/BAUMGARDT

In the hours before

Special weather statement, Jun 15, 9:52 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1052 AM CDT TUE JUN 15 2010

IAZ030-WIZ054-055-061-151730-
CLAYTON-CRAWFORD-GRANT-RICHLAND-
1052 AM CDT TUE JUN 15 2010

...STEADY TO HEAVY RAIN MOVING IN...

RAIN AND SCATTERED THUNDERSTORMS WILL BE AFFECTING EXTREME NORTHEAST
IOWA AND SOUTHWEST WISCONSIN INTO THE EARLY AFTERNOON. THIS AREA OF
WEATHER IS SHIFTING NORTH OUT OF SOUTHEASTERN IOWA AND WILL
AFFECT THE AREA INTO THE EARLY AFTERNOON. MANY RAINFALL REPORTS
ACROSS SOUTHEAST IOWA WERE IN THE 0.75 TO 1.25 INCH RANGE IN ABOUT
2 HOURS.

BECAUSE OF THE RECENT REPEATED RAINS AND SATURATED SOILS...MUCH
OF THE WATER IS EXPECTED TO RUNOFF INTO STREAMS...CREEKS...AND
RIVERS. IT IS EXPECTED THAT RISES WILL OCCUR...BUT MOST WATERWAYS
WILL REMAIN WITHIN THEIR BANKS. LOCALIZED FLOODING CANNOT BE RULED
OUT.

ALSO...HEAVY RAIN COULD LEAD TO PONDING OF WATER ON ROADS AND IN LOW-
LAYING AREAS. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH
WATER IF THEY DEVELOP.

BAUMGARDT

The radar

The Minneapolis radar (KMPX), 116 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Olmsted

When
June 15, 12:00 PM CST
Where
Olmsted County, 0.49 mi WNW of Byron
Reported by
Law Enforcement
Coordinates
44.033, -92.659

Funnel Cloud, Dodge

When
June 15, 12:30 PM CST
Where
Dodge County, 3.98 mi NE of Mantorville
Reported by
Emergency Manager
Coordinates
44.114, -92.698

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226336, 226337.